Hippokratia 2005; 9(3): 138-140

G Vergoulas, A Avdelidou, K Ioannou, Th Eleftheriadis, Gr Miserlis, F Solonaki, N. Nikolaidis, O Gioulene, M Leontsini, A Papagiannis, D Takoudas
Organ Transplant Unit, Hippokratia General Hospital, Thessalonki, Greece

Abstract

Background: After the improvements in short and long - term patient and graft survival in kidney transplantation, the attention has been focused on the quality of life of renal transplant recipients. Chronic immunosuppression has been implicated for side effects that can compromise patients' quality of life. We describe two patients with chronic intractable diarrhoea due to late mycophenolate mofetil toxicity.
Case report: A man (VR) 40 years old with a living related donor and a woman (SV) 33 years old with a cadaveric donor presented intractable diarrhoea four years and three months and three years after transplantation respectively which caused a loss of 12 Kg and 8 Kg of their body weight respectively. The duration of the diarrhoea was about 25 months for VR and 18 months for SV with exacerbations and remittences during this period of time. Anti-diarrhoeic agents (loperamide and nifuroxazid) were used to control diarrhoea, as well as antibiotics(metronidazole,ciprofloxacin). The investigation of these patients started a few months after the initiation of the symptoms and included radiological examination of the large intestine, repeated bowel cultures for parasites and biopsy material from stomach, duodenum and large intestine during endoscopic examination.
Results and discussion: All the examination results were negative for malignancy, inflammatory bowel disease or malabsorption syndrome. MMF was converted to azathioprine (100 mg/d p.o) and the diarrhoea st???d in both patients. VR gained 5 kg and SV 4.5 kg weight during a less than two months period of time without any change in their serum creatinine levels.
Conclusion; Mycophenolate mofetil late gastrointestinal toxicity expressed as intractable diarrhoea exerts a negative influence on the quality of life of kidney transplant recipients and it must be always in the differential diagnosis of diarrhoea in renal transplant recipients. Convertion from mycophenolate mofetil (CellCept) to azathioprine is an easy to apply measure which stops diarrhoea and improves significantly the quality of life of these patients, without affecting graft's function.

Read PDF

Keywords: kidney transplantation, mycophenolate mofetil, toxicity, diarrhea

Correspoding author: Vergoulas GV, e-mail: This email address is being protected from spambots. You need JavaScript enabled to view it.